Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Pittsburgh, PA

June 29, 2000Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 29, 2000, 6:49 PM EDT for Westmoreland County, Pennsylvania. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 6:49 PM EDT (22:49 UTC)
Expired
Jun 29, 2000, 7:30 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:15 PM EDTHail 0.75Avonmore, PA
Jun 29, 7:30 PM EDTHail 1West Leechburg, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 292250
SVRPIT
PAC129-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LOWER BURRELL...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES SOUTH OF LEECHBURG AT 655 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:05 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 29, 2:05 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT THU JUN 29 2000

INITIAL SHORT WV PASSING THROUGH CENTRAL AND EASTERN PA AS NEXT SHORT
WV COMING OUT OF MICH MOVES INTO E CENTRAL OHIO BY LATE EVENING. 50H
TEMPS CONTINUE TO FALL TO NEG UPPER TEENS SO SHOULD CONTINUE TO SHOW
TSTM DEVELOPMENT INTO EVENING HOURS WITH HAIL AND GUSTY WINDS MAIN
INGREDIENTS. RDG BUILDS IN LATE TONIGHT BUT CLOUDS MAY LINGER IN NRN
TIER. RIDGE CONTINUES TO INFLUENCE OUR WEATHER INTO WEEKEND WITH RETURN
TO SOUTHWEST FLOW AND HIGHER DEWPTS BY SUNDAY SO WILL GO MORE HUMID AND
WITH SOME CIRRUS WENT PC. AS CYCLONIC FLOW RELAXES EARLY NEXT WEEK FLOW
FLATTENS AND SHORT WV RIDES IN NEAR TIP OF RDGE. LOOKS TO BE FIRST CHC
OF PRECIP WHICH WILL LAST INTO 4TH WITH NATURE PROVIDING ITS OWN
FIREWORKS.
WENT TOWARD COOLER FAN NOS FOR MINS GENERALLY UNTIL RIDGE PASSES SUN
AM.

PIT   53  75  55  83 /  30   0   0  10
MGW   53  75  55  83 /  30   0   0  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 29, 1:10 PM EDT, 5 hours 39 minutes before
OHZ039>041-048>050-058-059-PAZ007-008-013-014-020-021-029-WVZ001>003-
291815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT THU JUN 29 2000

...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS WERE POPPING UP EARLY THIS AFTERNOON FROM
MERCER COUNTY IN PENNSYLVANIA TO COLUMBIANA AND TUSCARAWAS COUNTIES
IN OHIO. THEY WILL BE MOVING TO THE EAST AT ABOUT 25 MPH. BE ALERT
FOR BRIEF HEAVY RAIN OF UP TO 0.50 INCH PER HOUR...GUSTY WINDS TO
ABOUT 35 MPH AND ESPECIALLY SMALL HAIL...FROM ONE-QUARTER TO ONE
HALF INCH IN DIAMETER. THERE WILL ALSO BE OCCASIONAL LIGHTNING.

A WEATHER SYSTEM IN THE UPPER ATMOSPHER5E WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND HELP PRODUCE THE SHOWERS AND STORMS. BEHIND THIS
WEATHER SYSTEM...COOLER AND DRIER AIR WILL FILTER IN TONIGHT AND
TOMORROW.

KANE
Special weather statement, Jun 29, 2:32 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT THU JUN 29 2000

OHZ050-PAZ008-009-014-015-020>022-029-WVZ001-002-291951-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CLARION PA-
FOREST PA-HANCOCK WV-JEFFERSON OH-VENANGO PA-WASHINGTON PA-
232 PM EDT THU JUN 29 2000

...THUNDERSTORMS WITH SMALL HAIL WERE PUSHING ACROSS THE REGION THIS
AFTERNOON...

SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS VENANGO...MERCER AND
LAWRENCE COUNTIES IN PENNSYLVANIA AND JEFFERSON...CARROLL COUNTIES IN
OHIO AND HANCOCK COUNTY WEST VIRGINIA. THESE SHOWERS AND STORMS WILL
MOVE SOUTHEAST AT 30 MPH. THEY WILL MOVE INTO CLARION...BUTLER...
ALLEGHENY AND BEAVER COUNTIES BY 330 PM. BE ON THE LOOKOUT FOR SMALL
HAIL...BRIEF HEAVY DOWNPOURS OF UP TO ONE HALF INCH. ALSO...WINDS
WILL BRIEFLY GUST TO 35 MPH AND THERE WILL BE OCCASIONAL LIGHTNING.

A WEATHER SYSTEM IN THE UPPER ATMOSPHERE WAS CAUSING THE STORMS.
AFTER IT PASSES THE REGION...COOLER AND DRIER AIR WILL MOVE IN
TONIGHT AND FRIDAY.

KANE
Special weather statement, Jun 29, 4:12 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUN 29 2000

PAZ014-020>023-029-030-WVZ001-002-292126-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-HANCOCK WV-
INDIANA PA-WASHINGTON PA-WESTMORELAND PA-
412 PM EDT THU JUN 29 2000

...SCATTERED THUNDERSTORMS WITH SMALL HAIL CONTINUE...

SHOWERS AND THUNDERSTORMS CONTINUED TO PUSH EAST ACROSS THE REGION
THIS AFTERNOON. SOME OF THE STRONGEST STORMS WERE IN CENTRAL BUTLER
COUNTY AND NORTHERN WASHINGTON COUNTY. THE STORMS WILL MOVE EAST AT
30 MPH INTO ARMSTRONG AND SOUTHERN ALLEGHENY COUNTIES...BETWEEN 440
PM AND 515 PM. ANOTHER STORM WAS IN NORTHERN WESTMORELAND COUNTY AND
WILL MOVE OVER SOUTHERN INDIANA COUNTY. LOOK FOR SMALL HAIL AND
BRIEF HEAVY DOWNPOURS. WINDS WILL GUST TO 35 MPH AND THERE WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING.

A WEATHER SYSTEM IN THE UPPER ATMOSPHERE WAS CAUSING THE STORMS THIS
AFTERNOOuN. THE WEATHER SYSTEM WILL MOVE ACROSS THE REGION LATE TODAY
AND COOLER...DRIER AIR WILL FILTER IN OVERNIGHT AND FRIDAY.

KANE
Special weather statement, Jun 29, 5:58 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT THU JUN 29 2000

PAZ030-300158-
WESTMORELAND PA-
558 PM EDT THU JUN 29 2000

...THUNDERSTORM WITH GUSTY WINDS IN WESTMORELAND COUNTY...

A THUNDERSTORM WAS APPROACHING THE RIDGES OF EASTERN WESTMORELAND
COUNTY. IT WILL BE FROM DONEGAL AND CHAMPION TO LAURAL MOUNTAIN BY
625 PM. EXPECT WINDS TO GUST TO NEAR 40 TO 45 MPH...SMALL
HAIL...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.
Special weather statement, Jun 29, 6:02 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
602 PM EDT THU JUN 29 2000

OHZ041-292301-
COLUMBIANA OH-
602 PM EDT THU JUN 29 2000

...ANOTHER THUNDERSTORM WITH SMALL HAIL MOVING THROUGH COLUMBIANA
COUNTY...

A THUNDERSTORM WAS MOVING INTO COLUMBIANA COUNTY JUST WEST OF SALEM.
IT WILL CONTINUE TO MOVE SOUTHEAST TO JUST NORTH OF LISBON BY 625 PM
AND NEAR RODGERS BY 635 PM. LOOK FOR SMALL HAIL OF ONE QUARTER TO
ONE HAIL INCH...BRIEF HEAVY RAIN OF UP TO ONE HALF INCH...OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND WINDS GUSTING TO NEAR 35 MPH.

KANE

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:03 PM EDTSevere Thunderstorm WarningPBZBeaver57 min
Jun 29, 7:20 PM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Jun 29, 7:30 PM EDTSevere Thunderstorm WarningPBZWestmoreland75 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.